Category: 

What are the Different Salbutamol Side Effects?

Article Details
  • Written By: Lee Johnson
  • Edited By: A. Joseph
  • Last Modified Date: 12 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Although they mainly functioned as downspouts, gargoyles were also intended to scare people into attending church.  more...

December 3 ,  1989 :  The Cold War officially ended.  more...

Salbutamol, or albuterol, as it is also known, is a drug used to treat bronchial spasms that are common with lung problems such as bronchitis, asthma and emphysema. The most common salbutamol side effects include insomnia and shakes or tremors in the hands or feet. There are also several less-frequent side effects, such as muscle cramps and chest pain, but these are unlikely to occur. As with all medication, there can be negative effects when taking salbutamol, and these should be considered with regard to the overall benefits of the medication.

There are many minor salbutamol side effects that can occur. Anyone affected should discuss these with his or her doctor but continue to take the medication. These minor side effects include dizziness, headache, nausea, diarrhea and nervousness, as well as tremors, sweating, insomnia and dry mouth. These are all generally expected from the medication, and are unlikely to cause any serious problems, unless they are particularly severe or persistent.

There also is a chance of allergy-related salbutamol side effects. These are fairly unlikely to occur but can be serious if they do. The signs of allergy-related salbutamol side effects include a rash, itching, swelling in the face, tongue or throat, difficulty breathing and severe dizziness. Anyone experiencing side effects that could be related to an allergy should consult his or her doctor immediately. Allergy-related salbutamol side effects might mean that the affected party has to stop taking the drug.

Ad

Several salbutamol side effects are rarer in occurrence but are also more likely to be indicative of a serious problem. These include an irregular heartbeat or fast heartbeat, chest pain and muscle cramps or muscle weakness, as well as cough, abdominal pain and fever. Chest pain and irregular heartbeat are among the more serious of these side effects, and anybody who experiences them should stop taking the drug immediately and consult his or her doctor. Many of the other listed side effects are not necessarily serious but could also be a reason for one to stop taking the medication.

One of the most potentially harmful of the salbutamol side effects is the possibility that it will worsen breathing problems associated with the conditions that it is intended to treat. This is very rare, but anyone who experiences wheezing while taking salbutamol should stop taking the drug and immediately consult a medical professional. In some cases, the sudden worsening of breathing can lead to death if it goes untreated.

Ad

You might also Like

Recommended

Discuss this Article

SteamLouis
Post 3

Salbutamol is a really effective medication. I've had better results with it than I have with other asthmatic medications. It does have side effects, but what doesn't? Even a simple pain reliever like ibuprofen has side effects.

The only two side effects I really have with salbutamol is sweating and dry mouth. It's not so bad, I mean I do wear a t-shirt when other people are in sweaters, but that's manageable. I don't like having dry mouth because it's causing me to drink an excessive amount of water (I'm sure sweating adds to that as well).

These are sometimes bothersome, but I'm still happy with the medication because the other ones I tried before used had much worse side effects.

fify
Post 2

@turquoise-- I use salbutamol/albuterol and when I first started on it, I also experienced irregular heartbeats and tremors. I didn't stop taking it though, I cut down on the dose and increased it slowly to what it's supposed to be over a week or so.

The side effects became less and less and are almost inexistent right now, after three months of use. I just experience some dizziness now from time to time, but it's pretty rare. I think that our body needs some time to adjust to medication, so we need to take it slowly and give it some time. Your side effects might have become less with time as well.

At the same time, different people

respond differently to the same medicine and some people are more sensitive. So you probably did do the right thing. I think it's important to follow your intuition with side effects if you feel that something is wrong. Who knows, a couple of more doses might have really worsened your condition.
turquoise
Post 1

I was prescribed albuterol last week but could not use it for more than one day because of the side effects. I had horrible tremors for several hours after using it and also irregular heartbeats.

My hands were shaking so much that I couldn't even hold anything and I could hear my heartbeats speeding up and slowing down.

I did not take the other two doses that I was supposed to take that day and went back to my doctor the next day. He switched me to clenbuterol which I'm responding much better to and plan on sticking with.

I know the article listed these albuterol side effects as minor and moderate. But to me, it seemed really bad and I was scared that it would get worse if I took another dose.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email